Tacrolimus Errors Occur for a Number of Reasons

MARCH 17, 2019
Michael J. Gaunt, PharmD
A string of errors associated with the high-alert drug tacrolimus, an immunosuppressant used primarily to prevent rejection in transplantation recipients, prompted the Institute for Safe Medication Practices (ISMP) to review the literature and analyze related events reported to the FDA’s Adverse Event Reporting System and the ISMP’s National Medication Errors Reporting Program.

The ISMP found that over the past decade, tacrolimus has been involved in many reported errors that have been caused by a variety of factors.

COMMON TYPES AND CAUSES OF ERRORS
Compounding errors. Errors during the compounding of tacrolimus oral liquid formulations have been reported, including 10-fold errors when the incorrect capsule strength was used for preparation (eg, 0.5 mg instead of 5.0 mg), inappropriate substitution of a generic product for a brand-name product, and incorrect preparation and storage. As a result, some patients experienced problems with fluctuations in their tacrolimus levels.

Confused medication names. ISMP has received several reports of mix-ups between tacrolimus and tamsulosin, an α1 blocker used to treat benign prostatic hyperplasia, some leading to patient harm. For example, a liver transplant coordinator reported 2 incidences in which outpatient pharmacies had dispensed tamsulosin 0.4 mg to patients who had been prescribed tacrolimus 0.5 mg. Tragically, both reported cases were thought to have contributed to the rejection of the transplanted liver.

Confused medication names. ISMP has received several reports of mix-ups between tacrolimus and tamsulosin, an α1 blocker used to treat benign prostatic hyperplasia, some leading to patient harm. For example, a liver transplant coordinator reported 2 incidences in which outpatient pharmacies had dispensed tamsulosin 0.4 mg to patients who had been prescribed tacrolimus 0.5 mg. Tragically, both reported cases were thought to have contributed to the rejection of the transplanted liver.

Confusion when dispensing more than 1 strength for the patient’s dose. With variable tacrolimus dosing based on the patient’s weight, type of organ transplant, response to therapy, adjuvant immunosuppressants, and other factors, any of the available capsule or tablet strengths might be needed to fill a prescription. This can lead to dosing confusion, particularly during the dispensing and administration phases of the medication use process.

For example, in one case, the prescriber ordered tacrolimus 5.0 mg orally every 12 hours (10.0 mg daily). However, the pharmacy stocked only the 0.5-mg strength and a limited supply of the 1.0-mg strength. The prescription was mistakenly filled with the 0.5-mg capsules, with directions to take 2 capsules by mouth every 12 hours, along with 1.0-mg capsules, with directions to take 3 capsules by mouth every 12 hours. This resulted in the patient receiving only 8.0 mg of the drug daily. 

Drug strengths that differ by a factor of 10. A number of mix-ups between the 0.5-mg and 5.0- mg strengths of tacrolimus have been reported. Most of the errors involved dispensing and administration of the 5.0-mg strength instead of the 0.5- mg strength. These may have been precipitated by the unsafe practice of not including a leading 0 (eg, .5 mg) when prescribing or displaying the 0.5-mg strength.

In one reported case, an overdose was caused by a dispensing error in which the 5.0-mg capsules were provided to a patient with a kidney transplant instead of the 0.5-mg capsules.

The patient took 5.0 mg twice daily (10.0 mg) instead of 0.5 mg twice daily (1.0 mg) for about 1 month before experiencing acute kidney injury.

Various release formulations. Mix-ups between extended- and regular-release tacrolimus formulations were frequently observed in our analysis. When drugs are listed by their generic names and different formulations exist, the eyes typically capture the name of the drug first and may miss any evidence that the pharmacist may be selecting the wrong formulation.

SAFE PRACTICE RECOMMENDATIONS
Avoid leading decimal point doses. However, if a leading decimal point is required, always include a leading 0 when expressing doses less than 1 mg. Whenever possible, avoid fraction doses greater than 1 mg by rounding the dose to the nearest whole number.

Educate patients. Establish a mechanism to ensure that patients are counseled when picking up prescriptions for tacrolimus, particularly for the first prescription and when the dose, dosage frequency, or formulation is changed. Educate patients on the directions for taking the correct dose, how to manage dose changes, and the importance of monitoring drug levels. Ensure that patients can repeat back the directions for taking each prescribed dose.

Monitor patients frequently. Trough levels should be obtained for monitoring to prevent organ rejection and nephrotoxicity.

Standardize compounding concentrations and recipes. If oral liquid formulations of tacrolimus must be compounded, establish a standard concentration for adults and pediatric patients and provide staff members with clear and detailed compounding recipes. The American Society for Health-System Pharmacists has recommended that the standard oral liquid concentration for tacrolimus be 1 mg/mL for ease of measurement.1

Stock needed strengths. Stock all available strengths of tacrolimus that might be prescribed, and dispense the simplest single strength or combination of strengths to match the patient’s prescribed dose.

Use brand names. Display the brand name of tacrolimus extended-release formulations (eg, Astagraf XL, Envarsus XR) on drug ordering and verification screens to help differentiate them from immediate-release tacrolimus. When prescribing immediate-release tacrolimus, do not use modifiers such as IR.


REFERENCE

ASHP compounded oral liquid version 1.01. American Society for Health-System Pharmacy website. ashp.org/-/media/assets/pharmacy-practice/s4s/docs/s4s-ashp-oral- compound-liquids.ashx. Published July 2017. Accessed January 18, 2019.
 

Michael J. Gaunt, PharmD, is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.

SHARE THIS
5